Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Concavity of solutions of the porous medium equation

Authors: Philippe Bénilan and Juan Luis Vázquez
Journal: Trans. Amer. Math. Soc. 299 (1987), 81-93
MSC: Primary 35K60; Secondary 76S05
MathSciNet review: 869400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem

$\displaystyle \left( {\text{P}} \right)\quad \quad \left\{ {\begin{array}{*{20}... ...\in {\mathbf{R}},\,t > 0} \\ {{\text{for}}\,x \in {\mathbf{R}}} \\ \end{array} $

where $ m > 1$ and $ {u_0}$ is a continuous, nonnegative function that vanishes outside an interval $ (a,\,b)$ and such that $ (u_0^{m - 1})'' \leq - C \leq 0$ in $ (a,\,b)$. Using a Trotter-Kato formula we show that the solution conserves the concavity in time: for every $ t > 0,\,u(x,t)$ vanishes outside an interval $ \Omega (t) = ({}_{\zeta 1}(t),\,{}_{\zeta 2}(t))$ and

$\displaystyle {({u^{m - 1}})_{xx}} \leq - \frac{C} {{1 + C(m(m + 1)/(m - 1))t}}$

in $ \Omega (t)$. Consequently the interfaces $ x{ = _{\zeta i}}(t)$, $ i = 1,\,2$, are concave curves. These results also give precise information about the large time behavior of solutions and interfaces.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K60, 76S05

Retrieve articles in all journals with MSC: 35K60, 76S05

Additional Information

Keywords: Concavity, flow in porous media, Trotter-Kato formula, interfaces, asymptotic behavior
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society